(ALWAYS CONSULT YOUR HEALTH CARE PROFESSIONAL)
- Check for ketones during your child’s illness even if their blood glucose level is in range.
- Consult you doctor, especially if moderate or large ketones are present.
- Administer insulin as needed according to your child’s doctor’s orders to reduce possible ketones.
- Check blood glucose levels more frequently.
- Give plenty of fluids to lessen chances of dehydration and to help reduce the developing of ketones.
- If ketones are negative but vomiting is present, the insulin dose may have to be reduced to help increase blood sugars.
- Use caution when giving over-the-counter medications, as they may increase or decrease blood sugars.
- Your doctor may prescribe a suppository such as Phenergan or Zofran, an oral medication to help reduce/stop vomiting.
- Consult with you healthcare professional when giving Glucagon injections. Your child’s doctor may recommend you mix the Glucagon and give by syringe, a smaller dose to help with low blood sugars and vomiting. Typically the dosage is one unit for each year of age up to a total of 15 units.